Hail, Houston
- When
- March 14, 7:30 PM CST
- Where
- Houston County, 1.37 mi WNW of Grapeland
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.490, -95.490
Houston County emergency manager reported quarter size hail west of Grapeland.
Storms across portions of the Brazos Valley and the Piney Woods area produced large hail. Countless reports came from College Station.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Storms across portions of the Brazos Valley and the Piney Woods area produced large hail. Countless reports came from College Station.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 14, 5:24 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
624 PM CDT Fri Mar 14 2025
...New AVIATION...
.SHORT TERM...
(This evening through Saturday Night)
Issued at 323 PM CDT Fri Mar 14 2025
Key Messages:
-A Marginal Risk for Severe Thunderstorms tonight into Saturday
morning for locations generally along and east of I-45.
-The Fire Weather Watch has been upgraded to a Red Flag Warning
for Saturday
To start things off, a dry line and a cold front are slowly making
their way across the state. The dryline (as of 1 PM) was draped
across DFW to San Antonio, down into Deep South Texas. The cold
front is trailing behind it, and was located west of San Antonio
as of 1 PM. These boundaries will approach SE Texas tonight, and
appear to stall into Saturday morning. This will keep the coastal
areas through Houston and up into the eastern Piney Woods in a
warm and moist airmass, while locations behind the boundaries will
experience dry and breezy conditions. For the areas ahead of the
boundary, any storms that develop tonight into Saturday morning
have the potential to become strong to severe. The more favorable
dynamics reside to our east; however, if storms are able to
overcome CIN, CAPE values and lapse rates are elevated enough to
support damaging winds and severe hail across the eastern areas.
This boundary should push off the coast around mid to late morning
Saturday, leaving behind breezy to gusty westerly winds. This will
pull in dry and warm air. Temperatures will be bit cooler than
today's highs, with most of the area in the 70s to low 80s. The
main concern for tomorrow will be the elevated fire weather
conditions. The previously issued Fire Weather Watch has been
upgraded to a Red Flag Warning. Madison, Walker, and San Jacinto
Counties have been excluded from this as conditions look to remain
below Red Flag Warning criteria. While this looks to be the case,
please be mindful of any activities that could result in creating
a spark or igniting dry brush/other fuels.
Winds will relax Saturday night and become more northwesterly as
reinforcing drier and colder air moves into place. This will
result in a cooler night with overnight lows in the 40s north and
in the 50s towards the coast.
Adams
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 1221 PM CDT Fri Mar 14 2025
The Sunday to Wednesday time frame will feature an eastward
progressing sfc high pressure over S then SE CONUS. Meanwhile, a
robust deep-layer trough will push eastward across W CONUS,
ejecting into the plains by Wednesday. A resulting sfc low is
expected develop over the Central Plains by Tuesday. The low
should strengthen and track east then northeast towards the Great
Lakes by Thursday. So what does this all mean for us here in
Southeast Texas?
We should still be in a northerly LL flow regime on Sunday,
featuring very low dew points and temperatures in the 70s. But as
the high progresses eastward, LL flow will veer onshore. In
addition, the developing low pressure system over the plains will
gradually increase the LL gradient. Therefore, the Monday-Tuesday
time frame should become increasingly breezy, humid, and warmer.
By Tuesday, much of the region could be above 80 during the
afternoon with dew points rising into the 60s.
A prefrontal trough pushes through on Wednesday, shifting winds to
a more westerly direction and advecting lower dew points into the
region. For now, I have highs in the low 80s for most inland
areas. But this is the kind of set up where temperatures could
over perform. So I couldn't rule out increasing these temperatures
in future updates. But eventually, those winds become more
northerly which is a trajectory more favorable to cold air
advection. "Cold" may be a bit of strong word here. Late week
temps look to cool down (low 70s for highs) but I wouldn't call it
cold. Winds behind the front could be quite gusty, especially near
the coast and over the Gulf.
Self
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 618 PM CDT Fri Mar 14 2025
A mix of weather features is expected in this TAF package with
MVFR to IFR conditions. A cold front will move through the region
tonight into Saturday morning. Low ceilings (MVFR/IFR) and reduced
visibility due to fog (from the coast) and dust arriving from the
west can be expected this evening and overnight. A few showers
with isolated thunder will be possible as the front moves through
with the best potential for terminals north of IAH. Conditions
should gradually improve by mid-late Saturday morning; however,
windy conditions will persist with west gusts up to 25 knots
possible in the afternoon.
JM
&&
.MARINE...
Issued at 116 PM CDT Fri Mar 14 2025
Areas of sea fog over the Gulf are expected to impact the coast
and lower bays at times through Saturday morning. The fog forecast
is complicated by the potential for onshore gusty winds,
especially overnight tonight. Swell has already increase somewhat
over the Gulf. Overnight, we expect areas offshore to have
sustained winds over 20 knots with gusts up to 30 knots. Offshore
seas could top 7 feet. A Small Craft Advisory is in effect through
early tomorrow morning for the Gulf waters 20 NM to 60 NM
offshore. Nearshore winds are expected to be in the 15-20 knot
range overnight with 3-5 foot seas. Upper bays may only reach
10-15 knots. Winds shift westerly tomorrow behind a front, ending
the fog risk. Couldn't rule out a shower or isolated thunderstorm
along the front. Light northerly winds on Sunday will veer
southeast and begin to increase on Monday. Onshore winds and the
resulting swell are expected to increase further Tuesday into
early Wednesday, before a cold front brings strong northerly winds
by late Wednesday into Thursday. Caution flags and advisories may
be warranted by the Tuesday and Wednesday time frame.
&&
.FIRE WEATHER...
Issued at 323 PM CDT Fri Mar 14 2025
A red flag warning is in effect from noon to 9 pm today in the
northernmost part of our area. This includes Burleson, Brazos,
Washington, Grimes, Madison, and Houston counties. Tomorrow, the
previously issued Fire Weather Watch has been upgraded to a Fire
Weather Warning. Madison, Walker, and San Jacinto Counties have
been removed from this upgrade. Echoing the previous forecaster,
these warnings indicate where at a very minimum, extreme caution
when using open fire and equipment that could cause even stray
sparks over dry vegetation is needed. And really, unless you are
an experienced and skilled fire practitioner with very specific
needs, goals and suppression equipment, you should just skip it
entirely and wait for better conditions.
Details on what has prompted the Red Flag Warning are as follows:
Fuels: For some time, we've had longer term conditions support
fuelscapes that are wetter than typical for the time of year.
However, recent dry stretches have been changing that for heavier
fuels, and we can create instant fine fuel concerns with relative
humidity as low as we are seeing now. ERC values are rising into
the 25th to 50th percentile west of Houston today, and that should
only continue into the weekend, with some areas now climbing above
the 50th percentile in the west. Fuels - grasses especially - are
rapidly becoming increasingly receptive to fire, along with
higher-end fire weather conditions.
Temperature and clouds: Morning clouds and fog have been, and look
to continue to be helpful in initially holding down temperatures
and reducing direct solar radiation on fuels. However, we will
continue to see those rapidly dissipate in the morning, setting us
up with nearly full sun and above average to near-record
temperatures in the afternoon. So what is a bit of a mitigating
factor in the morning becomes an aggravating factor to the fire
environment by afternoon.
Relative humidity: Along with the hot conditions, we've had days
with southwesterly to west-southwesterly winds, keeping relatively
dry air in place across the area. We actually get a bit of help
with that today, as some more humid air manages to push in a bit
more from the coast. It will still be quite dry, but it does hem
critically low RH farther inland, which is why our red flag
warning area is fairly narrow and well inland today. Tomorrow,
that changes, conditions go back to favoring near-critical or
critically low RH over much more of the area tomorrow, helping
produce a large fire weather watch area.
Winds: This is intimately tied with the RH section above. Today,
winds look to be more southerly. So even though they will be
breezy, with gusts into the 20s, their Gulf connection will at
least help mitigate the relative humidity concerns a bit.
Ultimately, the winds today are a bit of a mixed bag on their
impact on the fire environment. Maybe a bit more helpful on net
closer to the coast, but harmful on balance farther inland.
Tomorrow, we get rid of the mixed signals, but not in a good way.
With the dryline and then the front coming through, winds turn
westerly, which is also a drier and warmer fetch for our area. The
winds also look to remain fairly breezy, with gusts of 25-35 mph
expected. The one good thing going on here is that with the main
action so far to the east, the higher-end winds may be more gusty,
with sustained winds more around a near-critical 15 mph than a
more critical 20 mph. This is small comfort, but tomorrow looks
like a day where we will need to take them where we can.
Luchs/Adams
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 58 77 47 74 / 20 10 0 0
Houston (IAH) 65 79 53 76 / 20 10 0 0
Galveston (GLS) 65 74 58 74 / 10 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ163-176-
195>198.
Red Flag Warning from noon to 9 PM CDT Saturday for TXZ195>199-
210>213-226-227-235>238-313-335>337.
GM...Small Craft Should Exercise Caution through Saturday morning for
GMZ350-355.
Small Craft Advisory until 7 AM CDT Saturday for GMZ370-375.
&&
SHORT TERM...Adams
LONG TERM....Self
AVIATION...JM
MARINE...SelfSpecial Weather Statement
National Weather Service Houston/Galveston TX
726 PM CDT Fri Mar 14 2025
TXZ163-150115-
Houston TX-
726 PM CDT Fri Mar 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HOUSTON COUNTY
THROUGH 815 PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Buffalo, or 22 miles southwest of Palestine, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Latexo, Weches, Grapeland, and Mound City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3157 9521 3158 9517 3150 9509 3148 9511
3130 9567 3132 9566 3134 9566 3135 9568
3136 9566 3138 9569 3146 9572 3146 9575
3147 9572 3151 9574 3153 9565 3154 9565
3159 9528
TIME...MOT...LOC 0026Z 240DEG 42KT 3147 9581
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMSpecial Weather Statement
National Weather Service Houston/Galveston TX
811 PM CDT Fri Mar 14 2025
TXZ163-150145-
Houston TX-
811 PM CDT Fri Mar 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HOUSTON COUNTY
THROUGH 845 PM CDT...
At 810 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Centerville, or 14 miles northwest of Austonio,
moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Latexo, Crockett, and Grapeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3130 9539 3122 9573 3127 9573 3130 9570
3129 9567 3134 9566 3135 9568 3136 9566
3137 9569 3140 9570 3145 9571 3146 9575
3147 9574 3147 9572 3149 9573 3149 9574
3150 9574 3153 9565 3154 9565 3157 9548
TIME...MOT...LOC 0110Z 251DEG 24KT 3134 9579
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMThe Shreveport radar (KSHV), 189 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
40 hail. Local standard time, as filed.
Houston County emergency manager reported quarter size hail west of Grapeland.
The Houston County emergency manager, local fire marshal and broadcast media confirmed hail in Kennard.
A member of the public reported hail near Deanville.
Hail was reported via MPING near Davidson.
Hail was reported via MPING in College Station.
Hail was reported via MPING in College Station.
Hail was reported via MPING in College Station.
Hail was reported via MPING in College Station.
Broadcast media reported 1.5 inch hail at KBTX Studio.
Hail was reported via MPING near College Station.
Hail was reported via MPING near College Station.
Hail was reported via MPING near College Station.
A member of the public reported 1.5 inch hail near Davidson.
Hail was reported via MPING near Bryan.
Hail was reported via MPING near College Station.
Hail was reported via MPING near College Station.
A trained storm spotter reported 1.75 inch hail in College Station.
Hail was reported via MPING near Bryan.
Hail was reported via MPING near Bryan.
A trained storm spotter reported 1.75 inch hail in College Station.
Hail was reported via MPING near College Station.
Hail was reported via MPING near Bryan.
Hail was reported via MPING near College Station.
Hail was reported via MPING in College Station.
Hail was reported via MPING near College Station.
Hail was reported via MPING near College Station.
Hail was reported via MPING near College Station.
Hail was reported via MPING near Bryan.
Hail was reported via MPING near College Station.
A member of the public reported 1.5 inch hail near College Station.
Hail was reported via MPING near Byran.
Hail was reported via MPING near Lyons.
A member of the public reported 1.5 inch hail near Deanville.
Hail was reported via MPING near Bryan.
Hail was reported via MPING near College Station.
A member of the public reported 1.75 inch hail in College Station.
Hail was reported via MPING south of College Station.
A member of the public reported 1 inch of accumulating hail south of College Station.
Hail was reported via MPING near Connor.
Hail was reported via MPING near Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237709, 1237710, 1237711, 1237713, 1237714, 1237715, 1237716, 1237717, 1237718, 1237719, 1237720, 1237721, 1237722, 1237723, 1237724, 1237725, 1237726, 1237727, 1237728, 1237729, 1237730, 1237731, 1237733, 1237734, 1237735, 1237736, 1237737, 1237738, 1237739, 1237740, 1237741, 1237742, 1237743, 1237744, 1237745, 1237746, 1237747, 1237748, 1237749, 1237750.